Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
164 Doctors are Online

What causes prolonged bleeding after abortion?

User rating for this question
Very Good
Answered by
Practicing since : 1989
Answered : 7251 Questions
Question
I've been bleeding for 4months since my abortion and depo shot is this normal? I had an abortion march 7th 2014 at 11wks and after the procedure about 15-20mins later I got the depo provera shot. I been bleeding everyday since, making it 4months of bleeding heavy and light .. Dark and bright red... Also the depo has been off since July 7th I been having unprotected sex with my partner and still bleeding but I feel pregnant. I'm very concerned. Can u get pregnant again and also is the bleeding normal from the abortion or depo ?
Posted Sat, 2 Aug 2014 in Women's Health
 
 
Answered by Dr. Shanti Vennam 1 hour later
Brief Answer:
Detailed below.

Detailed Answer:
Hello,

Thanks for writing to us.

After an abortion or a delivery, it is common to bleed for one or two weeks. To bleed for four months is definitely abnormal.

After a depo shot, you may notice abnormal bleeding pattern for some time and this usually subsides in a couple of months. Persistence of bleeding is of concern and needs further evaluation by a specialist.

If you had the abortion medically supervised and the completion verified by a follow up trans-vaginal sonogram, retained products as the cause is not a possibility. In that case, hormonal abnormality is the most likely cause and you need to have a complete hormonal profile and blood profile.

Weight disturbances, stress, infections and the use of certain other medications that may interfere with the action of contraceptives are other likely causes.

Please see a specialist and get properly evaluated to get further management. You may need a course of hormones if it is an imbalance. Infections, if any, also need to be treated. Please maintain genital hygiene. Please have a healthy diet and maintain a healthy weight.

Hope I have answered your query. Please feel free to contact for further clarifications. I will be happy to help.

regards,
Shanti.V.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor